Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 117, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jul 17, 2009, 2:35 PM EDT for Hendry County, Palm Beach County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2009, 2:35 PM EDT (18:35 UTC)
- Expired
- Jul 17, 2009, 3:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
Counties Hendry County, FL, Palm Beach County, FL
The radar
The Miami radar (KAMX), 117 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 6.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2573 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:18 PM EDT, 17 minutes earlier.
Area forecast discussion, Jul 17, 2:18 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 218 PM EDT FRI JUL 17 2009 ...VERY WARM TEMPERATURES EAST COAST AREAS THIS WEEKEND... .DISCUSSION... THE EAST AND WEST COAST SEA BREEZES HAVE DEVELOPED EARLY THIS AFTERNOON ALONG BOTH COAST...AS THE AFRICAN DUST MOVED INTO THE SOUTHERN PORTION OF THE CWA EARLY THIS AFTERNOON FROM THE BAHAMA ISLANDS. THIS HAS HELPED TO KEEP THE SHOWERS AND THUNDERSTORMS FROM DEVELOPING OVER THE SOUTHERN PORTION OF THE CWA EARLY THIS AFTERNOON. HOWEVER...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE WEST COAST SEA BREEZE OVER THE WESTERN INTERIOR AREAS OF THE CWA EARLY THIS AFTERNOON. THE AFRICAN DUST WILL CONTINUE TO MOVE WEST THROUGH SOUTHERN PORTION OF THE CWA THIS AFTERNOON AND BE WEST OF THE AREA TONIGHT. AT THE SAME TIME...THE WEST COAST SEA BREEZE WILL CONTINUE TO MOVE EAST ACROSS THE CWA AS THE EAST COAST SEA BREEZE REMAINS OVER THE EAST COAST METRO AREAS. SO THE SOUTHERN PORTION OF THE CWA SHOULD REMAIN MOSTLY DRY THROUGH THIS EVENING...WHILE THE NORTHERN PORTIONS OF THE CWA SHOULD SEE A FEW THUNDERSTORMS ALONG WITH SCATTERED SHOWERS. SO HAVE REDUCE THE POPS OVER THE SOUTHERN PORTION OF THE CWA TO SLIGHT CHANCE AND REMOVE THE THUNDER WORDING FOR THIS AFTERNOON...WHILE THE NORTHERN PORTIONS OF THE CWA WILL SEE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON BEFORE GOING SLIGHT CHANCE THIS EVENING. HIGH PRESSURE OVER SOUTHERN PORTIONS OF THE CWA WILL ALSO REMAIN NEARLY STATIONARY TONIGHT THROUGH SATURDAY...BEFORE MOVING NORTHWARD TO AROUND LAKE OKEECHOBEE SUNDAY EVENING. THIS WILL KEEP THE LIGHT SOUTH TO SOUTHWEST STEERING FLOW OVER THE CWA THIS WEEKEND. SO AGAIN THE WEST COAST AREAS WILL SEE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS INCREASING TO CHANCE CAT OVER THE INTERIOR AND EASTERN AREAS...WITH HIGHEST POPS AROUND THE LAKE OKEECHOBEE AND NORTHEAST AREAS EACH DAY. HIGH TEMPS THIS WEEKEND WILL AGAIN BE IN THE LOWER TO MID 90S OVER THE WESTERN AREAS TO THE MID 90S OVER THE EASTERN INTERIOR AND EAST COAST METRO AREAS. THE HIGH TEMPS ON SATURDAY COULD EVEN GET CLOSE TO RECORD HIGHS AGAIN WHICH ARE: CITIES FORECAST HIGHS RECORD HIGHS MIA 94 95 - 1983 FLL 93 96 - 1956 PBI 93 98 - 1896 MIAMI BEACH 92 92 - 1985 SO WILL AGAIN MENTION RECORD HIGHS FOR SATURDAY FOR THE BROWARD AND MIAMI-DADE COUNTIES. .EXTENDED FORECAST... THE HIGH WILL CONTINUE TO MOVE NORTH INTO CENTRAL FLORIDA EARLY NEXT WEEK...AS A TROPICAL WAVE OVER THE CENTRAL ATLANTIC WATERS CONTINUES TO MOVE WEST TO NORTHWEST TOWARDS SOUTH FLORIDA. THIS WILL ALLOW FOR DEEPER MOISTURE TO WORK INTO THE AREA...AND ALLOW FOR THE EASTERN WINDS TO RETURN. HOWEVER...IF THE TROPICAL WAVE BECOME MORE ORGANIZE...THEN THE STEERING CURRENTS FROM THE LONG RANGE MODELS SHOW THAT IT COULD GET PUSHED NORTH AND EAST OF THE AREA FROM A DEVELOPING TROUGH OF LOW PRESSURE IN THE CENTRAL GULF OF MEXICO. SO AT THIS TIME WILL LEAVE SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTH FLORIDA FOR THE EARLY TO MIDDLE OF NEXT WEEK, BUT THIS MIGHT NEED TO BE CHANGE IN LATER FORECAST DEPENDING ON THE POSITION OF THE TROPICAL WAVE OR LOW. FOR THE LATEST INFORMATION ON THE TROPICAL WAVE...PLEASE SEE THE TROPICAL WEATHER OUTLOOK FROM THE NATIONAL HURRICANE CENTER. && .MARINE... THE WINDS WILL REMAIN FROM THE SOUTHERLY DIRECTION THIS WEEKEND BEFORE GOING TO A SOUTHEAST DIRECTION EARLY NEXT WEEK. THE SPEEDS WILL REMAIN BELOW 10 KNOTS BEFORE INCREASE TO 10 TO 15 KNOTS EARLY NEXT WEEK. THIS WILL KEEP THE SEAS BELOW 2 FEET THIS WEEKEND IN ALL SOUTH FLORIDA WATERS...BEFORE INCREASING TO 2 TO 4 FEET BY EARLY NEXT WEEK IN THE ATLANTIC WATERS. SO BOATING WEATHER SHOULD BE GOOD OUTSIDE OF THE SHOWERS AND THUNDERSTORMS THIS WEEKEND. && .FIRE WEATHER... THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL VALUE THIS WEEKEND INTO EARLY NEXT WEEK. SO NO PROBLEMS WITH THE FIRE WEATHER. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 78 93 78 91 / 20 40 30 40 FORT LAUDERDALE 81 93 80 91 / 10 30 20 30 MIAMI 81 94 80 92 / 10 30 20 30 NAPLES 78 91 78 92 / 10 20 20 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...54/BNB SHORT TERM/AVIATION...57/DG
Hazardous weather outlook, Jul 17, 10:12 AM EDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 1012 AM EDT FRI JUL 17 2009 FLZ063-066>075-168-172>174-180515- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 1012 AM EDT FRI JUL 17 2009 ...SCATTERED THUNDERSTORMS DEVELOPING, FOCUSED INTERIOR/ATLANTIC COAST... ...ONE OR TWO STRONG STORMS POSSIBLE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED ACROSS INTERIOR AND EAST COAST LOCATIONS, WITH ISOLATED MAINLY LATE MORNING TO EARLY AFTERNOON THUNDERSTORMS POSSIBLE ALONG THE IMMEDIATE GULF COAST. WESTERLY STEERING FLOW WILL ALLOW STORMS TO DRIFT SLOWLY TO THE EAST AFTER THEY DEVELOP. THE GREATEST THREATS FROM THE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES, AND HEAVY RAINFALL. A FEW STRONG STORMS WITH GUSTY WINDS ARE POSSIBLE ACROSS PALM BEACH COUNTY. WATERSPOUTS: LIGHT LOW LEVEL WINDS AND A MOIST ENVIRONMENT COULD LEAD TO A FEW WATERSPOUTS DEVELOPING OVER THE LOCAL WATERS TODAY. WIND: ONE OR TWO STORMS COULD BECOME STRONG WITH WIND GUSTS OF 40 TO 50 MPH THIS AFTERNOON. SHOULD STRONG STORMS MANAGE TO DEVELOP, THE MOST LIKELY AREA OF DEVELOPMENT WOULD BE ACROSS PALM BEACH AND BROWARD COUNTIES. FLOODING: SLOW MOVING THUNDERSTORMS WILL DROP VERY HEAVY RAINFALL IN A FEW LOCATIONS THIS AFTERNOON. THIS MAY LEAD TO MINOR URBAN AND ROADWAY FLOODING AND MINOR FLOODING OF OTHER FLOOD PRONE AREAS. TEMPERATURES: HIGH TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE MID 90S OVER THE INTERIOR AND ACROSS THE WESTERN SUBURBS OF THE PALM BEACH, BROWARD, AND MIAMI-DADE METROPOLITAN AREAS. THESE TEMPS, COMBINED WITH HIGH HUMIDITY, WILL MAKE IT FEEL AS THOUGH IT IS BETWEEN 100 AND 105 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY, WITH PERHAPS A SLIGHT INCREASE IN ACTIVITY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. DG
In the hours before
Special weather statement, Jul 17, 2:11 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
211 PM EDT FRI JUL 17 2009
FLZ071-171845-
INLAND BROWARD COUNTY FL-
211 PM EDT FRI JUL 17 2009
...STRONG THUNDERSTORMS MOVING ACROSS RURAL BROWARD COUNTY...
AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 1 MILE SOUTHEAST OF
THE MICCOSUKEE SERVICE PLAZA TO 9 MILES SOUTHEAST OF MICCOSUKEE
SERVICE PLAZA ON ALLIGATOR ALLEY...MOVING NORTHEAST AT 20 MPH.
FREQUENT LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH ARE EXPECTED
WITH THESE STORMS.
THESE STORMS WILL AFFECT...
WEST BROWARD RECREATION AREA ON ALLIGATOR ALLEY...
INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2626 8066 2616 8057 2603 8055 2599 8085
2607 8086 2620 8087
TIME...MOT...LOC 1809Z 253DEG 19KT 2615 8080 2609 8076
2605 8078
DGThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:11 PM EDT | Special Weather Statement | MFL | Broward | 34 min |
| Jul 17, 2:45 PM EDT | Special Weather Statement | MFL | Broward | 30 min |
| Jul 17, 3:37 PM EDT | Special Weather Statement | MFL | Palm Beach | 23 min |
| Jul 17, 4:50 PM EDT | Special Weather Statement | MFL | Broward | 25 min |
| Jul 17, 4:53 PM EDT | Special Marine Warning | MFL | 67 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.